Further Results on the Mycielskian of Graphs

  • T. Kavaskar
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7643)


All graphs considered here are finite, undirected, connected and non-trivial. In the mid 20 th century there was a question regarding, triangle-free graphs with arbitrarily large chromatic number. In answer to this question, Mycielski [7] developed an interesting graph transformation as follows: For a graph G = (V,E), the Mycielskian of G is the graph μ(G) with vertex set consisting of the disjoint union V ∪ V′ ∪ {u}, where V′ = {x′:x ∈ V} and edge set E ∪ {xy:xy ∈ E} ∪ {xu:x′ ∈ V′}. We call x′ the twin of x in μ(G) and vice versa and u, the root of μ(G). We can define the iterative Mycielskian of a graph G as follows: μ m (G) = μ(μ m − 1(G)), for m ≥ 1. Here μ 0(G) = G. It is well known [7] that if G is triangle free, then so is μ(G) and that the chromatic number χ(μ(G)) = χ(G) + 1. There had been several papers on Mycielskian of graphs. Few of the references are [2], [3], [5], [7], [8]. Several graph parameters, especially in domination theory, on Mycielskian of graphs have been discussed in [2], [8].


Mycielskian of a graph acyclic chromatic number dominator chromatic number independent domination number 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Coekayne, E.J., Hedetniemi, S.T., Miller, D.J.: Properties of hereditary hypergraphs and middle graphs. Canad. Math. Bull. 21(4), 461–468 (1978)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Fisher, D.C., McKenna, P.A., Boyer, E.D.: Hamiltonicity, diameter, domination, packing, and biclique partitions of Mycielski’s graphs. Discrete Applied Mathematics 84(1-3), 93–105 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Chang, G.J., Huang, L., Zhu, X.: Circular chromatic numbers of Mycielski’s graphs. Discrete Mathematics 205(1-3), 23–37 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Halldorsson, M.M.: Approximating the minimum maximal independence number. Information Processing Letters 46(4), 169–172 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Larsen, M., Propp, J., Ullman, D.: The fractional chromatic number of Mycielski’s graphs. J. Graph Theory 19, 411–416 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Chellali, M., Maffray, F.: Dominator Colorings in Some Classes of Graphs. Graphs and Combinatorics 28, 97–107 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Mycielski, J.: Sur le coloriage des graphs. Colloq. Math. 3, 161–162 (1955)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Lin, W., Wu, J., Lam, P.C.B., Gu, G.: Several parameters of generalized Mycielskians. Discrete Applied Mathematics 154, 1173–1182 (2006)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • T. Kavaskar
    • 1
  1. 1.Department of MathematicsBharathidasan UniversityTiruchirappalliIndia

Personalised recommendations